Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 221, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 17, 2023, 3:22 PM CDT for Okaloosa County, Santa Rosa County, Florida. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2023, 3:22 PM CDT (20:22 UTC)
- Expired
- Jun 17, 2023, 4:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Okaloosa County, FL, Santa Rosa County, FL
The radar
The Eglin Afb radar (KEVX), 91 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 12:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.4 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 444 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
112
WUUS54 KMOB 172022
SVRMOB
FLC091-113-172100-
/O.NEW.KMOB.SV.W.0221.230617T2022Z-230617T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
322 PM CDT Sat Jun 17 2023
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Southern Okaloosa County in northwestern Florida...
Northeastern Santa Rosa County in northwestern Florida...
* Until 400 PM CDT.
* At 322 PM CDT, a severe thunderstorm was located 12 miles north of
Roeville, or 15 miles northeast of Milton, moving southeast at 30
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southern Okaloosa and northeastern Santa Rosa Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3088 8705 3094 8682 3057 8647 3043 8685
TIME...MOT...LOC 2022Z 323DEG 26KT 3084 8693
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MM2 follow-up statements
413
WWUS54 KMOB 172032 RRA
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
332 PM CDT Sat Jun 17 2023
FLC091-113-172100-
/O.CON.KMOB.SV.W.0221.000000T0000Z-230617T2100Z/
Okaloosa FL-Santa Rosa FL-
332 PM CDT Sat Jun 17 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN OKALOOSA AND NORTHEASTERN SANTA ROSA COUNTIES...
At 332 PM CDT, a severe thunderstorm was located 9 miles northeast of
Roeville, or 13 miles northeast of Milton, moving southeast at 30
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southern Okaloosa and northeastern Santa Rosa Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3088 8705 3094 8682 3057 8647 3043 8685
TIME...MOT...LOC 2032Z 323DEG 26KT 3078 8688
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MM752
WWUS54 KMOB 172047
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
347 PM CDT Sat Jun 17 2023
FLC091-113-172100-
/O.CON.KMOB.SV.W.0221.000000T0000Z-230617T2100Z/
Okaloosa FL-Santa Rosa FL-
347 PM CDT Sat Jun 17 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN OKALOOSA AND EAST CENTRAL SANTA ROSA COUNTIES...
At 347 PM CDT, a severe thunderstorm was located 10 miles southwest
of Baker, or 14 miles west of Crestview, moving southeast at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southern Okaloosa and east central Santa Rosa Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3071 8697 3076 8665 3057 8647 3043 8685
TIME...MOT...LOC 2047Z 323DEG 26KT 3069 8680
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:08 PM CDT, 14 minutes earlier.
Area forecast discussion, Jun 17, 3:08 PM CDT, 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
308 PM CDT Sat Jun 17 2023
...New UPDATE...
.UPDATE...
Issued at 308 PM CDT Sat Jun 17 2023
W-SW flow low-level has advected elevated dewpoints in the mid
70s back across much of the forecast area. The atmosphere is
extremely unstable along and south of the boundary with MLCAPE
values on the order of 4000-6000 J/KG per the latest meso-
analysis, while deep layer shear continues to range between 40-50
kt. Scattered supercells across the inland portions of southeast
Mississippi and southwest Alabama, with hail up to baseball size
and damaging wind, have initiated along a low-level boundary
draped from the northwest to southeast across the area. These
storms will move southward toward the coast through late
afternoon/early evening, with numerous thunderstorm coverage
expected by that time. A Severe Thunderstorm Watch remains in
effect for most of the area until 8pm this evening. There is also
just enough 0-1 km SRH (150-200 m2/s2 per forecast soundings)
available that a tornado cannot be ruled out in discrete
convection. /22
&&
.PREV DISCUSSION... /issued 106 PM CDT Sat Jun 17 2023/
..New AVIATION, NEAR TERM...
AVIATION...
(18Z TAFS)
Issued at 106 PM CDT Sat Jun 17 2023
Showers and thunderstorms will impact the region again this
afternoon and evening. These storms will be capable of producing
damaging winds and hail. Torrential rainfall will occur as well
with periods of LIFR/IFR visibilities and MVFR ceilings likely.
Storms should taper off through the late evening with another
round of severe storms possible by early Sunday morning. Outside
of thunderstorms, winds remain generally out of the west southwest
at 10-15 knots before becoming light and variable overnight. /22
NEAR TERM...
(Now through Sunday)
Issued at 106 PM CDT Sat Jun 17 2023
The intense convective line that impacted our forecast area Friday
evening has pushed well offshore into the Gulf early this morning.
Surface analysis places a remnant outflow boundary along the
coast early this morning, with surface dewpoints having fallen
into the mid to upper 60s across the majority of our region behind
this feature. Higher dewpoints in the mid to upper 70s are
located not far to our west across southern and southwest MS and
over much of LA early this morning. Northwest flow aloft remains
prevalent across our region between ridging aloft extending from
TX/OK into the Upper Midwest and an upper level trough that is
located across the New England states/Eastern Seaboard and
adjacent western Atlantic.
Another shortwave impulse in the NW flow is already aiding in the
initiation of isolated to scattered showers and thunderstorms over
central and northern portions of MS early this morning, a few of
which are approaching our far northwestern counties. The latest
short term model trends indicate that low level W-SW flow should
aid in the advection of the higher dewpoint airmass back across
our forecast area over the next few hours, with dewpoints well
back into the sultry 70s by later this morning. The aforementioned
boundary should become oriented somewhere in the vicinity of
southeast MS and southwest AL later today, while additional
shortwave impulses in northwest flow translate overhead. The
atmosphere will become quite unstable again along and south of the
boundary with MLCAPE values on the order of 3000-4000 J/KG per
the latest model trends, while deep layer shear continues to range
between 40-50 kt. Scattered to numerous thunderstorms will re-
develop through the day, some of which will once again have the
potential to become severe with a damaging wind and large hail
threat, though there will be just enough 0-1 km SRH (150-200 m2/s2
per forecast soundings) available that a tornado cannot be ruled
out in discrete convection. Convective coverage looks to maximize
during the afternoon, potentially followed by a lull into the
evening as weak shortwave ridging builds overhead in the wake of
the shortwave. This will be short- lived as yet another fairly
potent shortwave trough looks to cross the Lower MS Valley late
tonight, potentially bringing another MCS with it across the state
of MS overnight. Will need to watch our CWA for the potential
arrival of this MCS by early Sunday morning. Even so, a very
unstable airmass will remain in place over our forecast area
Sunday afternoon and evening, with additional transient impulses
bringing the potential for organized intense convection to spread
across our forecast area Sunday afternoon and evening given strong
instability and favorable deep layer shear. The potential exists
for bowing segments capable of producing damaging winds in excess
of 70 mph to spread across our area along with instances of large
hail. The SPC Day 2 outlook brings an Enhanced Risk of severe
weather into our southeast MS and southwest AL counties on Sunday,
where shear and instability overlap will be most favorable for
severe weather.
Flooding concerns will also continue across our forecast area
through the weekend. Many locations remain saturated from heavy
rains over the past several days. Additional rounds of storms will
remain capable of producing torrential downpours with potential
for 2-4" of rain with locally higher totals to fall in a short
period of time. Given that some of the high resolution CAMs show
potential for excessive rainfall across portions of our CWA,
including southeast MS where heavy rains fell last evening (and
not to mention the recent record rainfall and extensive flooding
in the Pensacola area), we have opted to expand the Flood Watch to
include our entire forecast area through the weekend. High
dewpoints will result in increased heat indices outside of storms,
with maximum values up to around 105 degrees across southern
portions of the area today and in the vicinity of southeast MS and
far southwest AL on Sunday. A HIGH risk of rip currents will
continue along area beaches through early next week. /21
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 71 90 75 91 73 90 71 88 / 40 60 30 70 50 70 50 70
Pensacola 73 88 77 87 75 87 74 85 / 50 60 30 70 70 80 60 80
Destin 75 89 77 85 76 85 75 84 / 50 50 40 70 80 80 70 80
Evergreen 68 90 70 88 69 87 68 83 / 20 50 50 70 70 80 50 70
Waynesboro 69 89 71 90 69 90 69 85 / 20 60 60 70 40 60 30 60
Camden 66 87 69 87 68 87 67 83 / 10 40 60 70 60 70 40 60
Crestview 67 91 72 88 70 89 69 86 / 30 50 30 70 70 90 60 80
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Monday morning for ALZ051>060-261>266.
High Rip Current Risk through Tuesday evening for ALZ265-266.
FL...Flood Watch through Monday morning for FLZ201>206.
High Rip Current Risk through Tuesday evening for FLZ202-204-206.
MS...Flood Watch through Monday morning for MSZ067-075-076-078-079.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Local storm report, Jun 17, 2:08 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
208 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM Hail 1 WSW Waynesboro 31.67N 88.67W
06/17/2023 E1.75 inch Wayne MS Public
&&
10Special weather statement, Jun 17, 2:13 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
213 PM CDT Sat Jun 17 2023
ALZ056-057-060-172000-
Conecuh AL-Butler AL-Covington AL-
213 PM CDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of southern Butler,
northeastern Conecuh and northwestern Covington Counties through 300
PM CDT...
At 213 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 10 miles southwest of Georgiana, or 10 miles
north of Evergreen, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Georgiana and McKenzie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Alabama.
&&
LAT...LON 3165 8650 3153 8650 3152 8649 3145 8649
3148 8698 3166 8698 3175 8648 3166 8648
TIME...MOT...LOC 1913Z 270DEG 23KT 3158 8690
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MMSpecial weather statement, Jun 17, 2:51 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
251 PM CDT Sat Jun 17 2023
ALZ057-058-060-172030-
Butler AL-Covington AL-Crenshaw AL-
251 PM CDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of southeastern Butler,
southern Crenshaw and northern Covington Counties through 330 PM
CDT...
At 251 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles north of Gantt, or 11 miles north of
Andalusia, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dozier and Gantt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Alabama.
&&
LAT...LON 3153 8616 3153 8620 3126 8620 3147 8668
3160 8666 3154 8614
TIME...MOT...LOC 1951Z 290DEG 32KT 3148 8649
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MMSpecial weather statement, Jun 17, 2:54 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
254 PM CDT Sat Jun 17 2023
ALZ052-053-172045-
Clarke AL-Washington AL-
254 PM CDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of northeastern
Washington and central Clarke Counties through 345 PM CDT...
At 254 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles northwest of Saint Stephens, or 12 miles
northeast of Chatom, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jackson, Grove Hill, Saint Stephens and Leroy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Alabama.
&&
LAT...LON 3143 8773 3147 8823 3169 8827 3170 8809
3171 8803 3173 8773
TIME...MOT...LOC 1954Z 271DEG 29KT 3163 8815
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MMSpecial weather statement, Jun 17, 3:12 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
312 PM CDT Sat Jun 17 2023
MSZ067-075-076-172115-
Perry MS-Greene MS-Wayne MS-
312 PM CDT Sat Jun 17 2023
...Strong thunderstorms will impact portions of northeastern Perry,
Wayne and northwestern Greene Counties through 415 PM CDT...
At 311 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 5 miles west of
Heidelberg to Laurel. Movement was southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waynesboro, Richton and Clara.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Mississippi.
&&
LAT...LON 3143 8894 3182 8894 3185 8869 3176 8847
3171 8847 3126 8886 3143 8906
TIME...MOT...LOC 2011Z 317DEG 19KT 3187 8907 3167 8914
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MMLocal storm report, Jun 17, 3:20 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
320 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM Hail 3 ESE Jonathan 31.21N 88.59W
06/17/2023 E2.00 inch Greene MS Public
0258 PM Hail 5 SSW Jonathan 31.15N 88.66W
06/17/2023 E1.75 inch Greene MS CO-OP Observer
&&The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 10:42 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 37 min |
| Jun 17, 12:00 AM CDT | Special Weather Statement | MOB | Escambia, Santa Rosa | 60 min |
| Jun 17, 12:34 AM CDT | Severe Thunderstorm Warning | MOB | Escambia | 41 min |
| Jun 17, 1:06 AM CDT | Areal Flood Advisory | MOB | Escambia | 3 hr |
| Jun 17, 2:44 PM CDT | Severe Thunderstorm Warning | MOB | Okaloosa, Santa Rosa | 46 min |
| Jun 17, 3:55 PM CDT | Severe Thunderstorm Warning | MOB | Okaloosa, Santa Rosa | 50 min |
| Jun 17, 4:51 PM CDT | Tornado Warning | MOB | Escambia | 12 min |
| Jun 17, 5:53 PM CDT | Special Weather Statement | MOB | Okaloosa | 52 min |
| Jun 17, 6:00 PM CDT | Severe Thunderstorm Warning | MOB | Okaloosa | 16 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.